Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 7, 2008, 3:17 PM MDT for Converse County, Wyoming. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2008, 3:17 PM MDT (21:17 UTC)
- Expired
- May 7, 2008, 4:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Converse County, WY
The radar
The Cheyenne radar (KCYS), 202 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:48 PM MDT | HAIL 0.75 | 10 W Glenrock, WY | I-25 MM 175 |
| May 7, 3:48 PM MDT | HAIL 0.75 | 10 W Glenrock, WY | |
| May 7, 3:48 PM MDT | HAIL 0.75 | 11 W Glenrock, WY | I-25 MM 175 |
| May 7, 3:58 PM MDT | FUNNEL CLOUD | 5 N Glenrock, WY | REPORTED BY FIRE CHIEF |
| May 7, 4:02 PM MDT | HAIL 1 | 3 Se Glenrock, WY | I-25 MM160 NICKEL TO QUARTER HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 12:52 PM MST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 072118 SVRCYS WYC009-072200- /O.NEW.KCYS.SV.W.0009.080507T2117Z-080507T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 317 PM MDT WED MAY 7 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CONVERSE COUNTY IN EAST CENTRAL WYOMING... * UNTIL 400 PM MDT * AT 312 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 20 MILES WEST OF GLENROCK...OR NEAR CASPER...AND MOVING EAST AT 23 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLENROCK...ROLLING HILLS ESTATES AND DEER CREEK BY 400 PM... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4294 10549 4262 10555 4269 10609 4298 10608 TIME...MOT...LOC 2117Z 266DEG 20KT 4282 10622 $$ SOWKO
3 follow-up statements
000 WWUS55 KCYS 072140 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 339 PM MDT WED MAY 7 2008 WYC009-072200- /O.CON.KCYS.SV.W.0009.000000T0000Z-080507T2200Z/ CONVERSE WY- 339 PM MDT WED MAY 7 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR WEST CENTRAL CONVERSE COUNTY... AT 330 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES WEST OF I-25 MM 165...OR 8 MILES EAST OF EVANSVILLE...MOVING EAST AT 37 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GLENROCK AND I-25 MM 165 BY 350 PM... ROLLING HILLS ESTATES BY 355 PM... DEER CREEK AND I-25 MM 151 BY 400 PM... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4294 10549 4262 10555 4269 10609 4298 10608 TIME...MOT...LOC 2139Z 268DEG 32KT 4285 10601 $$ SOWKO
000 WWUS55 KCYS 072150 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 349 PM MDT WED MAY 7 2008 WYC009-072200- /O.CON.KCYS.SV.W.0009.000000T0000Z-080507T2200Z/ CONVERSE WY- 349 PM MDT WED MAY 7 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR WEST CENTRAL CONVERSE COUNTY... AT 343 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR I-25 MM 165...OR 15 MILES EAST OF EVANSVILLE...MOVING EAST AT 37 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DEER CREEK AND I-25 MM 151 BY 400 PM... MOTORISTS ON INTERSTATE 25 WILL ENCOUNTER DAMAGING HAIL...STRONG WINDS...AND BLINDING RAIN. HAIL UP TO 1 AND ONE HALF INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4294 10549 4262 10555 4269 10609 4298 10608 TIME...MOT...LOC 2149Z 268DEG 32KT 4285 10589 $$ SOWKO
000 WWUS55 KCYS 072200 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 400 PM MDT WED MAY 7 2008 WYC009-072210- /O.EXP.KCYS.SV.W.0009.000000T0000Z-080507T2200Z/ CONVERSE WY- 400 PM MDT WED MAY 7 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CONVERSE COUNTY HAS EXPIRED... ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH DIME SIZED HAIL...WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING WILL STILL BE POSSIBLE. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4294 10549 4262 10555 4269 10609 4298 10608 TIME...MOT...LOC 2200Z 268DEG 32KT 4285 10576 $$ SOWKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:37 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 7, 1:37 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 137 PM MDT WED MAY 7 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY AFTERNOON. TONIGHT...SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG LOW LEVEL CONVERGENCE AXIS FROM SOUTHWEST CONVERSE COUNTY THROUGH ALBANY COUNTY. EXPECT THUNDERSTORM COVERAGE TO CONTINUE TO INCREASE IN AREAL COVERAGE AND INTENSITY AS THE AFTERNOON PROGRESSES WITH DIFFERENTIAL HEATING AND APPROACH OF SYNOPTIC LIFT WITH APPROACHING SHORTWAVE TROUGH. WITH SURFACE LOW DEVELOPING ACROSS EAST CENTRAL WYOMING THIS EVENING AND LIFT FROM SHORTWAVE TROUGH PASSING ACROSS NORTHERN WYOMING...WILL SEE MOST NUMEROUS THUNDERSTORMS THIS EVENING ACROSS CONVERSE AND NIOBRARA COUNTIES ALONG LOW LEVEL CONVERGENCE AXIS. ALTHOUGH WIND SHEAR FAVORABLE...LIMITED CAPE SUGGESTS THUNDERSTORMS REMAINING BELOW SEVERE LEVELS. PRECIPITABLE WATER VALUES AND MEAN STORM MOTION INDICATES AVERAGE RAINFALL AMOUNTS FROM 0.25 TO 0.50 INCH WITH LOCAL AMOUNTS UP TO ONE INCH FROM STRONGER STORMS. ALTHOUGH WILL SEE A MESOSCALE CONVECTIVE COMPLEX FORM LATE THIS EVENING ACROSS SOUTHEAST MONTANA AND NORTHWEST SOUTH DAKOTA... WILL SEE SCATTERED THUNDERSTORMS AFTER MIDNIGHT ACROSS OUR WESTERN NEBRASKA COUNTIES ALONG PASSING SURFACE TROUGH AXIS. THURSDAY...DRIER AND MORE STABLE ATMOSPHERE WILL BE ADVECTED ACROSS SOUTHEAST WYOMING IN THE WAKE OF THE SHORTWAVE TROUGH AND WITH NEGATIVE THETA-E ADVECTION. STILL THOUGH...WITH TIME OF YEAR CONSIDERATIONS AND ENOUGH LOW LEVEL MOISTURE...CANNOT RULE OUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...ALTHOUGH LESS COVERAGE THAN TODAY. THURSDAY NIGHT...MOSTLY DRY NIGHT WITH WEST FLOW ALOFT AND LIMITED LOW/MID LEVEL MOISTURE. FRIDAY...FLOW ALOFT BACKS TO SOUTHWEST IN ADVANCE OF NEXT SHORTWAVE TROUGH. WITH RETURN OF LOW/MID LEVEL THETA-E RIDGE AXES...DIFFERENTIAL HEATING AND TYPICAL AFTERNOON INSTABILITY...ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ON TAP. THUNDERSTORM INTENSITY WILL BE MITIGATED AND LIMITED BY LIMITED CAPE. RUBIN .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. PROGRESSIVE UPPER LEVEL WEATHER PATTERN EXPECTED IN THE MEDIUM RANGE FOR THE WEEKEND AND EARLY NEXT WEEK...WITH A COUPLE OF UPPER LEVEL TROUGH PASSAGES. COLD FRONTS ASSOCIATED WITH THE UPPER LEVEL TROUGHS ARE NOT EXPECTED TO DROP HIGH TEMPERATURES BEYOND THE MID-40S IN MOST AREAS...WITH SATURDAY EXPECTED TO BE THE COOLEST DAY IN THE PERIOD. FRIDAY NIGHT AND SATURDAY WILL ALSO HAVE THE BEST CHANCES FOR PRECIPITATION IN THE PERIOD AS THE COLD FRONT MOVES THROUGH BENEATH THE CYCLONIC CURVED FLOW IN THE UPPER TROUGH. TEMPERATURES ARE EXPECTED TO REBOUND TO NEAR NORMAL VALUES...GENERALLY FROM THE MID-60S TO AROUND 70 DEGREES...ACROSS THE AREA FOR SUNDAY AND MONDAY AS AN UPPER LEVEL RIDGE MOVES OVERHEAD. LATE MONDAY...THE WESTERN PORTION OF THE AREA WILL BEGIN TO SEE INCREASED SHOWER CHANCES WITH SOUTHWEST FLOW ALOFT AHEAD OF THE NEXT UPPER LEVEL TROUGH. THE GFS MODEL IS SLIGHTLY FASTER MOVING THIS NEXT UPPER TROUGH ACROSS THE WYOMING FRONT RANGE COMPARED TO THE SLOWER EUROPEAN MODEL SOLUTION TUESDAY AND INTO WEDNESDAY. AT THIS TIME...WILL HAVE AROUND CLIMATOLOGICAL PRECIPITATION CHANCES IN ACROSS THE AREA WITH TIMING STILL IN QUESTION. && .AVIATION...TONIGHT...SCATTERED THUNDERSTORMS PRODUCING GUSTY WINDS AND LOCALIZED MVFR. LOCALIZED FOG AFTER MIDNIGHT PRODUCING MVFR. THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH VFR. THURSDAY NIGHT...VFR. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...RUBIN LONG TERM....CARPENTER
Hazardous weather outlook, May 7, 9:50 AM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 950 AM MDT WED MAY 7 2008 NEZ001>003-019>021-054-055-WYZ059>070-081600- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 950 AM MDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MOST NUMEROUS ALONG A LOW LEVEL CONVERGENCE AXIS FROM BAGGS WYOMING TO DOUGLAS WYOMING. THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH. SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...MOST NUMEROUS NEAR SURFACE LOW PRESSURE ACROSS CONVERSE AND NIOBRARA COUNTIES. THE STRONGEST THUNDERSTORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. RAINFALL AMOUNTS WILL RANGE FROM ONE QUARTER TO ONE HALF INCH WITH LOCALIZED AMOUNTS OF ONE HALF INCH TO ONE INCH FROM THE STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL CONTINUE AFTER MIDNIGHT TONIGHT ACROSS THE WESTERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON THURSDAY. WITH SCATTERED LATE DAY THUNDERSTORMS ON FRIDAY. LESS THUNDERSTORM COVERAGE IS EXPECTED DURING THE AFTERNOONS AND EVENINGS ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. AS ALWAYS... YOUR NATIONAL WEATHER SERVICE APPRECIATES ANY WEATHER REPORTS YOU CAN PROVIDE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE RUBIN
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.